Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 2, 2002, 8:36 PM MDT for Doña Ana County, New Mexico. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 8:36 PM MDT (02:36 UTC)
- Expired
- Jul 2, 2002, 9:30 PM MDT
- In force
- 54 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Doña Ana County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 8:45 PM MDT | Thunderstorm Wind 52 E | Las Cruces, NM | |
| Jul 2, 9:10 PM MDT | Thunderstorm Wind 55 M | Las Cruces, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 3955 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
391 WUUS54 KEPZ 030236 SVRELP NMC013-030330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 830 PM MDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DONA ANA COUNTY IN NEW MEXICO THIS INCLUDES THE CITIES OF HATCH...RADIUM SPRINGS...LAS CRUCES * UNTIL 930 PM MDT * AT 810 PM MDT...THE PUBLIC REPORTED STRONG THUNDERSTORM WIND GUSTS NEAR 60 MPH IN THE LAS CRUCES AREA. RADAR INDICATED THESE WINDS WERE ASSOCIATED WITH A STRONG THUNDERSTORM MOVING INTO THE HATCH AND RADIUM SPRINGS VICINITY. THESE STORMS WILL BE MOVING INTO THE LAS CRUCES AREA WITHIN THE NEXT HOUR. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. THE STRONG WINDS WILL CAUSE LOW VISIBILITIES FROM BLOWING DUST AND SAND. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN EL PASO. LAT...LON 3273 10653 3206 10653 3200 10705 3274 10712
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 PM MDT, 6 hours 46 minutes earlier.
Area forecast discussion, Jul 2, 1:50 PM MDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 150 PM MDT TUE JUL 2 2002 SYNOPSIS... UPPER LEVEL HIGH PRESSURE WILL SLOWLY GIVE WAY TO UPPER LEVEL LOW PRESSURE. THIS UPPER LOW PRESSURE WILL GIVE US AN INCREASED CHANCE FOR THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS...BEFORE WEAKENING AND MOVING OUT THE AREA. ENOUGH MOISTURE WILL REMAIN TO KEEP A SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST INTO THE FIRST PART OF NEXT WEEK. TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL FOR THE NEXT SEVERAL DAYS. DISCUSSION... THE MODELS IN THE SHORT TERM AND IN THE LONG TERM AGREE...BUT ITS IN THE MID TERM THAT THEY ARE NOT AGREEING AS WELL. IN THE SHORT TERM WE HAVE AN UPPER LEVEL HIGH PRESSURE SYSTEM SITTING OVER NEW MEXICO. THAT HIGH IS FLANKED BY TWO AREAS OF LOW PRESSURE WHICH ARE SLOWLY CREEPING IN ON BOTH SIDES OF THE HIGH. AS THE LOW CREEPS IN ON THE EAST IT WILL BRING WITH IT INCREASED MOISTURE AND INCREASED INSTABILITY...BUT AS THE LOW CREEPS IN ON THE WEST IT WILL BRING IN DRIER AIR AND MORE STABILITY. UP TO ABOUT THURSDAY MORNING ALL THE MODELS BASICALLY AGREE THAT THE LOW TO THE EAST WILL HAVE A BIGGER INFLUENCE ON OUR WEATHER. BUT FROM THAT TIME ON INTO THE WEEKEND THERE IS A BIT OF A DIVERGENCE IN THOUGHT. THE CANADIAN HAS COME MORE IN LINE WITH THE AVN TO HAVE THE UPPER LOW TO THE WEST BRING IN SOME WESTERLY DRY FLOW TOWARDS THE END OF THE WEEK...WHILE THE ETA STILL HOLDS TO THE MORE MOIST LOW TO THE EAST HOLDING ON TO CONTROL OF OUR WEATHER. NOW WITH THE DEFECTION OF THE CANADIAN MODEL TO THE AVN SIDE OF VIEW IM LEANING MORE IN THE THAT DIRECTION FOR THE SOLUTION OF OUR WEATHER. NO MATTER HOW YOU LOOK AT IT WE WILL HAVE A CHANCE FOR THUNDERSTORMS EACH DAY AS WE MOVE INTO NEXT WEEK. LIKE I SAID IM LEANING TOWARD THE AVN SOLUTION SO THAT MEANS LESS OF A CHANCE FOR THUNDERSTORMS. AS WE MOVE OUT OF THE WEEKEND ALL THE MODELS INDICATE THAT THE UPPER HIGH WILL REESTABLISH ITSELF OVER NORTHERN NEW MEXICO AND COLORADO WHICH WILL GIVE US A MORE EAST FLOW WHICH SHOULD BRING IN SOME SHORT WAVES AND MOISTURE FROM THE EAST. TEMPERATURES FOR THE WEEK WILL REMAIN NEAR NORMAL WITH LITTLE DAY TO DAY CHANGES. ONE FINAL NOTE...DUE TO THE HIGH DEWPOINT DEPRESSIONS MICRO BURSTS WILL BE POSSIBLE WITH TONIGHTS CONVECTION SO ILL MENTION WINDS GUSTS UP TO 50 MPH POSSIBLE NEAR THE THUNDERSTORMS FOR THIS EVENING. EL PASO BU 72/ 97/ 70/ 96/ 70 21312 LAS CRUCES BU 67/ 96/ 65/ 95/ 65 21312 ALAMOGORDO BU 67/ 96/ 65/ 95/ 65 21312 CLOUDCROFT BU 48/ 75/ 46/ 74/ 46 13131 TRUTH OR CONSEQUENCES BU 67/ 97/ 65/ 96/ 65 21312 SILVER CITY BU 61/ 90/ 59/ 89/ 59 13121 DEMING BU 66/ 96/ 64/ 95/ 64 21311 LORDSBURG BU 66/ 98/ 64/ 97/ 64 21311 SIERRA BLANCA BU 69/ 96/ 67/ 95/ 67 21311 .ELP...NONE 15 BRICE N
In the hours before
Special weather statement, Jul 2, 5:21 PM MDT, 3 hours 15 minutes before
NMZ030-031-030130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 521 PM MDT TUE JUL 2 2002 A CLUSTER OF THUNDERSTORMS IN GRANT AND NORTHWEST LUNA COUNTIES WAS MOVING SOUTHWARD AT 10 MPH. LITTLE RAINFALL WAS ASSOCIATED WITH THESE STORMS...HOWEVER...THESE STORMS POSSESS A HIGH POTENTIAL TO PRODUCE DRY MICROBURSTS. ALREADY IN THE DEMING AREA WINDS ARE GUSTING TO 35 MPH AND VISIBILITIES ARE DOWN TO 5 MILES IN BLOWING DUST. MOTORISTS ON OR PLANNING TO TRAVEL INTERSTATE 10 BETWEEN LAS CRUCES AND LORDSBERG DURING THE NEXT 2 HOURS ARE CAUTIIONED TO BE ALERT FOR GUSTING WINDS FROM A NORTHERLY DIRECTION CAUSING AREAS OF RADPIDLY REDUCED VISIBILITES TO BELOW 1 MILE IN BLOWING DUST. MOTORISTS ARE URGED TO NOT ENTER ANY AREAS OF BLOWING DUST AND WAIT UNTIL CONDITIOINS IMPROVE AS VISIBILITES MAY RAPIDLY DROP TO NEAR ZERO CAUSING EXTREMELY HAZARDOUS DRIVING CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jul 2, 6:30 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
730 PM CDT TUE JUL 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 5 E CLOUDCROFT NM 0.75 IN HAIL
07/02/02 OTERO SPOTTER REPORT
0420 PM 5 E CLOUDCROFT NM 1.00 IN HAIL
07/02/02 OTERO SPOTTER REPORT
0530 PM WACO TANKS TX 72 MPH TSTM WIND GUST
07/02/02 EL PASO MEASURED BY SPOTTER
WIND DESTROYED ANEMOMETER
0530 PM WACO TANKS TX WIND DAMAGE
07/02/02 EL PASO WIDESPREAD DAMAGE WITH WATER
TANKS BLOWN OVER, CARPORTS
AND OUTBUILDINGS DESTROYED
WIDESPREAD ROOF DAMAGE
WINDOWS BLOWN OUT OF HOMES
0530 PM WACO TANKS TX 1.00 IN HAIL
07/02/02 EL PASO SPOTTER REPORT
0545 PM TX 60 MPH TSTM WIND
07/02/02 HUDSPETH REPORTED BY BORDER PATROLLocal storm report, Jul 2, 8:20 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
920 PM CDT TUE JUL 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM ALAMOGORDO NM WIND DAMAGE
07/02/02 OTERO POLICE REPORT ROOF
BLOWN OFF HOUSE
0845 PM LAS CRUCES NM 60 MPH TSTM WIND
07/02/02 DONA ANA REPORTED BY SPOTTERNearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.